Alert archive / Wisconsin / Special Weather Statements in 2015

Special Weather Statement, NWS Green Bay, WI

August 9, 2015Vilas County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 9, 2015, 3:04 PM CDT for Vilas County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2015, 3:04 PM CDT (20:04 UTC)
Expired
Aug 9, 2015, 3:30 PM CDT
In force
26 min
Issued by
NWS Green Bay, WI

County Vilas County, WI

The radar

The Marquette radar (KMQT), 164 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WWUS83 KGRB 092004
SPSGRB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
304 PM CDT SUN AUG 9 2015
 
WIZ005-092030-
VILAS WI-
304 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VILAS COUNTY UNTIL
330 PM CDT...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOULDER JUNCTION...OR 26 MILES NORTHWEST OF EAGLE RIVER...MOVING EAST
AT 20 MPH.

PEA SIZE HAIL...WINDS IN EXCESS OF 40 MPH...AND BRIEF HEAVY 
DOWNPOURS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOULDER JUNCTION...MANITOWISH WATERS...SAYNER...TROUT LAKE AND STAR
LAKE.

LAT...LON 4621 8948 4598 8940 4597 8984 4613 8988
      4623 8954
TIME...MOT...LOC 2002Z 255DEG 14KT 4607 8975 

$$

AA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:16 PM CDT, 48 minutes earlier.

Area forecast discussion, Aug 9, 2:16 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
216 PM CDT SUN AUG 9 2015

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND MONDAY
ISSUED AT 214 PM CDT SUN AUG 9 2015

THE LATEST RAP ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A COLD
FRONT STRETCHING FROM SOUTHWEST MINNESOTA TO THE WESTERN UPPER
PENINSULA.  THIS FRONT HAS BEEN MOSTLY INACTIVE SO FAR
TODAY...OUTSIDE OF A FEW SHOWERS OVER VILAS COUNTY EARLY THIS
MORNING.  LOW STRATUS OVER NORTHERN WISCONSIN HAVE HELD BACK TEMPS
SOMEWHAT...WHICH IS KEEPING INSTABILITY LIMITED TO UNDER 800 J/KG SO
FAR THIS AFTERNOON.  THE STRATUS IS SHOWING NO SIGNS OF BREAKING UP
EITHER.  BIGGER CONCERNS REVOLVE AROUND THE SHOWERS AND
THUNDERSTORMS MOVING INTO WESTERN WISCONSIN ASSOCIATED WITH A
SHORTWAVE IMPULSE.  THUNDERSTORMS ARE EXPANDING WITHIN THE
INSTABILITY AXIS OVER NORTHWEST WISCONSIN...AND A ROUGH TIMING SHOWS
STORMS MOVING INTO NORTH-CENTRAL WISCONSIN IN THE 3-5PM RANGE.  DUE
TO THE LIMITED INSTABILITY...STILL THE SEVERE THREAT IS RATHER LOW.
BUT SMALL HAIL AND GUSTY STRAIGHT LINE WINDS WILL BE POSSIBLE.
FORECAST CONCERNS REVOLVE AROUND THUNDERSTORM POTENTIAL.

TONIGHT...THE COLD FRONT WILL REMAIN NEARLY STATIONARY FOR THE REST
OF THE AFTERNOON...AND THEN SHIFT SOUTHEAST AS THE SHORTWAVE IMPULSE
MOVES ACROSS THE AREA THIS EVENING.  SHOWERS AND THUNDERSTORMS NOW
LOOK LIKELY ACROSS MOST OF THE AREA THIS EVENING...EXCEPT FOR MAYBE
THE SOUTHERN TIER.  HAVE INCREASED PRECIP CHANCES INTO THE LIKELY
RANGE...AS THE SHORTWAVE SHOULD BE ABLE TO INTERACT WITH SOME OF
LINGERING DAYTIME INSTABILITY.  THE RAINFALL SHOULD HELP GIVE SOME
SOUTHEAST PUSH TO THE COLD FRONT WHICH WILL MOVE INTO EAST-CENTRAL
WISCONSIN LATE.  WITH THE RAINFALL AND FRONT NEARBY...THINK LOW
STRATUS AND/OR FOG WILL REDEVELOP AFTER MIDNIGHT.  SOME DENSE FOG
LIKE EARLY THIS MORNING IS POSSIBLE IN SPOTS.

MONDAY...THE FRONT DOES NOT MAKE MUCH PROGRESS SOUTHWARD...LEAVING
NORTHEAST WISCONSIN IN CLOSE PROXIMITY TO THE FRONT.  THOUGH HAVE
SOME CONCERN THAT TONIGHTS RAIN WILL PUSH THE FRONT SOUTH OF THE
AREA...LEFT A CHANCE OF STORMS IN THE FORECAST DURING THE AFTERNOON
OVER THE EAST.  NO SEVERE STORMS ARE EXPECTED DUE TO MEAGER 0-6KM
SHEAR OF 10 KTS.  HIGHS TO RANGE FROM THE MID 70S TO LOW 80S.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
ISSUED AT 214 PM CDT SUN AUG 9 2015

A TRANSITION IN THE UPPER LEVEL FLOW IS EXPECTED STARTING
TUESDAY...WHEN HIGH PRESSURE WILL STRENGTHEN OVER THE ROCKIES IN A
BLOCKING PATTERN THAT WILL KEEP THE NORTHEAST U.S. UNDER A LOW
PRESSURE TROUGH AND WISCONSIN UNDER A NORTHWEST FLOW. THIS
SCENARIO WILL PRODUCE DRIER CONDITIONS IN GENERAL FOR NORTHEAST
WISCONSIN...ALTHOUGH MODELS AGREE ON A CHANCE FOR PRECIPITATION
LATER IN THE WORK WEEK AS A WEAK COLD FRONT SWEEPS DOWN ON THE
NORTHWEST FLOW OUT OF CANADA.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1149 AM CDT SUN AUG 9 2015

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ALONG A WEAK COLD FRONT OVER NORTHERN WISCONSIN.  AN UPPER
LEVEL DISTURBANCE OVER MINNESOTA WILL HELP MAKE COVERAGE MORE
WIDESPREAD...SO INCLUDED A TEMPO GROUP FOR STORMS AT AUW/CWA THIS
EVENING.  UNCERTAINTY INCREASES FURTHER EAST DUE TO THE LATER
ARRIVAL OF THE FRONT/UPPER DISTURBANCE AND NIGHT TIME STABILIZATION.
ESPECIALLY IF THERE IS RAINFALL...LOWER CIGS AND VSBYS ARE EXPECTED
TO REDEVELOP TONIGHT AND THEN IMPROVE AGAIN BY MID MORNING ON MONDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......ML
AVIATION.......MPC
Hazardous weather outlook, Aug 9, 2:40 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CDT SUN AUG 9 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
240 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT...BUT MAINLY DURING THE EVENING.
SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH SOME OF THE STRONGER
STORMS COULD PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS.

FOG COULD BECOME LOCALLY DENSE LATE TONIGHT AND POSE A HAZARD TO
MOTORISTS DURING THE MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY IN EASTERN WISCONSIN.
THE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH FRIDAY. IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

LMZ521-522-541>543-101945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
240 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS COULD POSE A HAZARD TO BOATERS TONIGHT.

FOG COULD BECOME LOCALLY DENSE LATE TONIGHT AND POSE A HAZARD TO
MARINERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS COULD POSE A HAZARD TO BOATERS MONDAY...AND AGAIN
THURSDAY AND FRIDAY.

MPC/ML

In the hours before

Special weather statement, Aug 9, 3:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
304 PM CDT SUN AUG 9 2015

WIZ005-092030-
VILAS WI-
304 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VILAS COUNTY UNTIL
330 PM CDT...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOULDER JUNCTION...OR 26 MILES NORTHWEST OF EAGLE RIVER...MOVING EAST
AT 20 MPH.

PEA SIZE HAIL...WINDS IN EXCESS OF 40 MPH...AND BRIEF HEAVY
DOWNPOURS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOULDER JUNCTION...MANITOWISH WATERS...SAYNER...TROUT LAKE AND STAR
LAKE.

LAT...LON 4621 8948 4598 8940 4597 8984 4613 8988
      4623 8954
TIME...MOT...LOC 2002Z 255DEG 14KT 4607 8975

AA

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:11 AM CDTSpecial Weather StatementGRBVilas49 min
Aug 9, 3:08 PM CDTSpecial Weather StatementGRBLincoln52 min
Aug 9, 3:26 PM CDTSpecial Weather StatementGRBLincoln49 min
Aug 9, 3:41 PM CDTSpecial Weather StatementGRBOneida49 min
Aug 9, 4:18 PM CDTSpecial Weather StatementGRBFlorence27 min

Nearby

Special Weather Statements in Wisconsin, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.